Use of Potentially Inappropriate Medications in Older Allogeneic Hematopoietic Cell Transplantation Recipients

Academic Article

Abstract

  • The use of potentially inappropriate medications (PIMs) using Beers criteria and its impact on older allogeneic hematopoietic cell transplantation (HCT) recipients is not known. Here the use of any PIMs and their therapeutic classes in reduced-intensity conditioning allogeneic HCT recipients were compared between older (≥65 years; n = 114) and younger (40 to 64 years; n = 240) patients during their initial HCT admission, defined as the number of days that a patient received 1 or more PIMs between day -14 and day +28. Poisson regression was used to determine rate ratios (RRs) in the 2 groups. In the ≥65 years group, we evaluated the impact of PIMs on Common Terminology Criteria for Adverse Events (CTCAE) grade 3-4 toxicities within 100 days and on overall mortality within 1 year post-HCT. The rate of any PIM use was similar in the older and younger groups (RR,. 98; 95% confidence interval [CI],. 90 to 1.06; P =. 65). In terms of PIM classes, the older group had a 48% higher rate of gastrointestinal (GI) medication use (RR, 1.48; 95% CI, 1.32 to 1.65; P < .01) and a 25% higher rate of genitourinary (GU) medication use (RR, 1.25; 95% CI, 1.02 to 1.53; P = .03). Compared with males, females had a 19% higher rate of central nervous system (CNS) medication use (RR, 1.19; 95% CI, 1.03 to 1.37; P = .02) and a 30% higher rate of benzodiazepine use (RR, 1.30; 95% CI. 1.09 to 1.54; P < .01). A high-risk HCT-CI was associated with a higher rate of use of any PIMs (RR, 1.13; 95% CI, 1.01 to 1.26; P = .02), CNS medications (RR, 1.26; 95% CI, 1.04 to 1.53; P = .02) and GU medications (RR, 1.46; 95% CI, 1.09 to 1.94; P = .01). Compared with matched sibling donor HCT recipients, umbilical cord blood transplantation recipients had higher rates of GI medication use (RR, 1.32; 95% CI, 1.14 to 1.53; P < .01) and anticholinergic medication use (RR, 1.30; 95% CI, 1.06 to 1.61; P = .01). In the ≥65 years group, increasing duration of narcotic use was associated with a 1.3-fold (95% CI, 1.0 to 1.7; P = .05) higher risk of overall mortality and a 1.6-fold (95% CI, 1.02 to 2.69) greater odds of CTCAE grade 3-4 toxicities (P = .04). Our data show that older recipients (≥65 years) were as likely as their younger counterparts to receive PIMs. Among older recipients, the use of PIMs, particularly narcotics, was associated with higher mortality and higher incidence of grade 3-4 toxicities. Identifying and reducing the use of PIMs in older HCT recipients may help decrease the burden of adverse events and associated health care costs.
  • Digital Object Identifier (doi)

    Pubmed Id

  • 20467335
  • Author List

  • Bhargava D; Arora M; DeFor TE; Brunstein CG; Thyagarajan B; El Jurdi N; Holtan SG; Rashidi A; Warlick E; Ramesh V
  • Start Page

  • 2329
  • End Page

  • 2334
  • Volume

  • 26
  • Issue

  • 12